Idaho, 2020

Damaging Winds in Idaho, June 6, 2020

June 6, 2020 · NWS PIH · 25 events in 6 counties and zones

Widespread severe thunderstorms occurred during the afternoon and evening of June 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Widespread severe thunderstorms occurred during the afternoon and evening of June 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 6, 12:22 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 6, 12:22 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
122 PM MDT Sat Jun 6 2020

.SHORT TERM...Tonight through Monday night.

A low pressure system will move off the coast of Washington/Oregon
will move onshore tonight, through central Idaho on Sunday and into
Montana by Monday. An associated cold front will bring much below
normal temperatures to the region. But ahead of that front we will
see strong thunderstorms this evening capable of producing small
hail and possibly damaging winds. Outside of the thunderstorms,
breezy conditions exist and a lake wind advisory remains in effect.
Snow levels will fall to around 8000 feet tonight and continue to
fall during the day on Sunday to around 6000 feet. The high country
could see a few inches of snow from this system and some of our
higher communities above 5500 feet could see some light
accumulations as well Sunday night into Monday as the storm departs
the region. In terms of rainfall, our valleys will see an additional
0.25 to 0.50 inch while the high country could see up to an inch of
snow-water equivalent. Breezy conditions are likely to persist into
Monday with wind advisories possible for portions of the Snake
Plain.

13

.LONG TERM...Tuesday through Saturday.

Ridging over the area will be weak to start off. Some shortwave
energy will make its way through the ridge Tuesday afternoon,
leaving us with a chance of showers in the Central Mountains.
Ridging is still fairly weak on Wednesday with thunder possible in
the afternoon over the Island Park area. The upper level pattern
will amplify late in the week as an upstream trough deepens in the
East Pacific. The deepening southerly flow will bring warmer
temperatures, and things should stay fairly dry until the upper
trough begins to swing through the Great Basin Friday and
Saturday.

Cold overnight lows may lead to some frost/freeze potential Tuesday
morning, and a little less widespread Wednesday morning.
Hinsberger

&&

.AVIATION...Isolated afternoon and evening thunder is possible as a
shortwave trough lifts north across the area today. Mitigating
factors early on is the extensive cloud coverage over southeast
Idaho, but some clearing is noted in northern Utah. NAM and other hi-
res models show a cold front pushing through early morning. Seeing a
good potential for strong winds to continue through the night.
Should see prevailing VFR conditions today, with a potential for
MVFR conditions in the morning behind the cold front. Hinsberger

&&

.HYDROLOGY...Flood warnings and flood watches continue for
the Teton River and for the Henrys Fork near Rexburg. Forecasts
continue to support minor flood stage being reached on Sunday. The
Teton near St. Anthony will flirt with flood stage Sunday night into
Monday. Meanwhile, minor flood stage could be reached at Henrys Fork
near Rexburg by Tuesday morning. Much of the forecast is dependent
on how fast the transition from rain to snow occurs across the
headwaters. We are reasonably confident that the higher flows
forecast earlier in the week will not occur, but we could see flows
somewhat lower than current forecast.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 8 PM MDT this evening for IDZ054.

&&

In the hours before

Special weather statement, Jun 6, 12:21 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
121 PM MDT Sat Jun 6 2020

IDZ069-071>074-071200-
Lost River Range-Frank Church Wilderness-Sawtooth/Stanley Basin-
Sun Valley Region-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Clayton, Stanley, Ketchum,
Sun Valley, Galena, and Copper Basin
121 PM MDT Sat Jun 6 2020

...ACCUMULATING SNOW RETURNS LATE TONIGHT THROUGH SUNDAY NIGHT...

A cold area of low pressure will move across the area late
tonight through Sunday night. Rain showers will gradually change
to snow showers by late Saturday night with snow reaching valley
floors. Snow will mix with rain by Sunday afternoon across valley
areas but change back to snow in valleys Sunday night. Several
inches of snow are likely at mid and upper slopes and for mountain
passes, with accumulating snow possible in valleys. The snow will
be of the heavy, wet variety and may add stress to trees and
powerlines. Slick driving conditions is possible, especially over
mountain passes during the overnight hours. Persons planning to
recreate during this time should be prepared for very cold, wintry
conditions.
Special weather statement, Jun 6, 1:58 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
258 PM MDT Sat Jun 6 2020

IDZ059>061-063-062145-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Caribou Range ID-
258 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU...
SOUTHEASTERN FRANKLIN AND BEAR LAKE COUNTIES UNTIL 345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saint Charles, or 11 miles northwest of Bear Lake Idaho Portion,
moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Oneida Narrows
Reservoir, Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid,
Border Summit, Geneva, Fish Haven, Liberty, Pegram, Geneva Summit and
Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Bear Lake, move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11158 4231 11174 4237 11147 4251 11105
      4200 11105
TIME...MOT...LOC 2057Z 240DEG 44KT 4215 11150

McKaughan
Local storm report, Jun 6, 2:32 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
332 PM MDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND GST     11 SSW BRIDGE           42.00N 113.44W
06/06/2020  E40 MPH          CASSIA             ID   TRAINED SPOTTER

&&

JAM

The radar

The Salt Lake City radar (KMTX), 87 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
June 6, 2:59 PM MST to 3:15 PM MST
Where
Oneida County, Stone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.020, -112.700

Large tree limbs downed in Stone with shingles removed from one home.

Thunderstorm Wind, Oneida

When
June 6, 3:10 PM MST to 3:25 PM MST
Where
Oneida County, 7 mi NW of Holbrook
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.242, -112.747

Trees downed 7 miles northwest of Holbrook from thunderstorm winds.

Thunderstorm Wind, Oneida

When
June 6, 3:10 PM MST to 3:25 PM MST
Where
Oneida County, 1 mi ENE of Holbrook
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.175, -112.632

At least 14 power poles snapped off at various heights along road 009 and attendant power lines were down across road 009 and across Idaho Highway 38. Highway 38 was closed for a 2 mile stretch until the lines were removed.

Thunderstorm Wind, Oneida

When
June 6, 3:20 PM MST to 3:30 PM MST
Where
Oneida County, 1 mi W of Pleasant View
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.180, -112.370

Multiple trees and large tree limbs down along S 5400 W between W 3000 S and W 500 S.

Thunderstorm Wind, Oneida

When
June 6, 3:20 PM MST to 3:30 PM MST
Where
Oneida County, 2 mi SE of Pleasant View
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.160, -112.322

Between the towns of Pleasantview and Malad City numerous trees were uprooted with one damaging a house and multiple power lines damaged and down.

Thunderstorm Wind, Oneida

When
June 6, 3:22 PM MST to 3:35 PM MST
Where
Oneida County, 2 mi NNW of Pleasant View
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.207, -112.365

A tree and power lines were down on a house. Large sections of sheet metal were blown out or peeled off of 2 large barn structures in the area of the intersection of S 5400 W and W 500 S.

Thunderstorm Wind, Oneida

When
June 6, 3:27 PM MST to 3:40 PM MST
Where
Oneida County, 3 mi W of Malad City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.200, -112.309

Multiple trees were down including on a house along N 3100 W.

Thunderstorm Wind, Oneida

When
June 6, 3:27 PM MST to 3:40 PM MST
Where
Oneida County, 3 mi NNW of Pleasant View
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.220, -112.372

Two large trees were uprooted, one of which partially fell on a pickup truck along 5600 W just west of N 5400 W. Trees and tree limbs were down across the area.

Thunderstorm Wind, Oneida

When
June 6, 3:27 PM MST to 3:40 PM MST
Where
Oneida County, 2 mi WNW of Malad City
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.211, -112.286

Widespread wind damage occurred across the valley west of Malad City with a total of at least 40 trees down from the Pleasantview area and Idaho Highway 38 at southern end, to the west side of Malad City at the eastern extent, to 2800 N at the northern extent. Damage was noted at nearly every property. Maximum winds were estimated at 75 to 90 mph based on observed damage. Multiple homes had roof shingles blown off with wagon wheel irrigation systems blown around and damaged usually be wrapping against trees or power poles.

Thunderstorm Wind, Oneida

When
June 6, 3:27 PM MST to 3:41 PM MST
Where
Oneida County, 3 mi NNE of Pleasant View
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.220, -112.328

A portion of a well built shingled roof blown off a 2 story residence along W 1000 N west of N 3400 W. Tree limbs were downed as well.

Thunderstorm Wind, Oneida

When
June 6, 3:28 PM MST to 3:40 PM MST
Where
Oneida County, 4 mi WNW of Malad City
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.222, -112.322

N 3400 W was closed by law enforcement from W 2000 N south to W 1000 N due to multiple trees, tree limbs, and power lines down blocking the road at various locations. Several power poses were damaged or leaning. A large tree was uprooted and down on a house along W 2000 N between N 3400 W and 3100 W along with a power line. Numerous trees and tree limbs down across the area with tree debris covering several roads. Tree branches were hanging from power lines.

Thunderstorm Wind, Oneida

When
June 6, 3:29 PM MST to 3:43 PM MST
Where
Oneida County, 4 mi NW of Malad City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.241, -112.305

A roof was blown off a large outbuilding along W 2800 N between N 3900 W and 3100 W.

Thunderstorm Wind, Oneida

When
June 6, 3:31 PM MST to 3:45 PM MST
Where
Oneida County, 1 mi NW of Malad
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.210, -112.264

The upper half of a large pine tree snapped off along N 500 W south of 8th st N.

Thunderstorm Wind, Oneida

When
June 6, 3:31 PM MST to 3:45 PM MST
Where
Oneida County, Malad City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.200, -112.250

Numerous large trees were downed across Malad City.

Thunderstorm Wind, Power

When
June 6, 3:59 PM MST to 4:10 PM MST
Where
Power County, Rockland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.570, -112.870

A large tree over 2 feet in diameter snapped off just above the base near the intersection of Center St and Main St. Additional large tree limbs were down throughout Rockland.

Thunderstorm Wind, Power

When
June 6, 4:02 PM MST to 4:16 PM MST
Where
Power County, 1 mi NE of Rockland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.580, -112.856

Multiple large trees down along Wildcat Rd. An irrigation pivot overturned and was damaged.

Thunderstorm Wind, Bonneville

When
June 6, 5:30 PM MST to 5:40 PM MST
Where
Bonneville County, 16 mi W of Osgood
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -112.420

The Kettle Butte site recorded a 58 mph wind gust.

Thunderstorm Wind, Jefferson

When
June 6, 5:35 PM MST to 5:50 PM MST
Where
Jefferson County, 11 mi SSW of Terreton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.683, -112.514

The Rover station recorded a 63 mph wind gust.

Thunderstorm Wind, Fremont

When
June 6, 5:38 PM MST to 5:52 PM MST
Where
Fremont County, 3 mi SSW of Chester
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.960, -111.593

Large tree limbs were down and minor damage to sheet metal roofs on 2 barns along N 2800 E.

Thunderstorm Wind, Fremont

When
June 6, 5:45 PM MST to 6:00 PM MST
Where
Fremont County, Ashton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.070, -111.450

A tree was downed on Highland St near S 3rd St. Highland St was partially blocked.

Thunderstorm Wind, Fremont

When
June 6, 5:45 PM MST to 6:00 PM MST
Where
Fremont County, 2 mi ENE of Chester
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.011, -111.533

The Fall River site recorded a 58 mph wind gust.

Thunderstorm Wind, Jefferson

When
June 6, 5:55 PM MST to 6:06 PM MST
Where
Jefferson County, 1 mi NE of Terreton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.840, -112.416

The Terreton mesonet site recorded a 58 mph wind gust.

Thunderstorm Wind, Jefferson

When
June 6, 6:10 PM MST to 6:20 PM MST
Where
Jefferson County, 1 mi WNW of Camas
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.005, -112.239

The Hamer site recorded a 58 mph wind gust.

Thunderstorm Wind, Clark

When
June 6, 6:15 PM MST to 6:25 PM MST
Where
Clark County, 1 mi S of Dubois
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.156, -112.230

The Camas site recorded a 63 mph wind gust.

Thunderstorm Wind, Fremont

When
June 6, 6:20 PM MST to 6:30 PM MST
Where
Fremont County, Ashton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.070, -111.450

Numerous trees were reported down mainly in and around Ashton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904346, 904347, 904350, 904357, 904359, 904361, 904362, 904364, 904365, 904367, 904369, 904370, 904372, 904373, 904374, 904375, 904376, 904377, 904378, 904380, 904381, 904382, 904383, 904385, 904386.